Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 42, NWS Brownsville, TX
NWS Brownsville, TX issued this flash flood warning at Jul 22, 2004, 11:00 PM CDT for Zapata County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2004, 11:00 PM CDT (04:00 UTC)
- Expired
- Jul 23, 2004, 2:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Brownsville, TX
- Area
- Counties, with a storm outline in the text
County Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 181 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 4.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1489 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBRO 230400 FFWBRO TXC505-230700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BROWNSVILLE TX 1100 PM CDT THU JUL 22 2004 THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS EXTENDED THE * FLASH FLOOD WARNING FOR... ZAPATA COUNTY IN SOUTH CENTRAL TEXAS * UNTIL 200 AM CDT * AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED OVER THE WARNED AREA. DOPPLER RADAR ESTIMATED FROM 6 TO 8 INCHES OF RAINFALL HAS BEEN RECEIVED IN A LARGE SWATH EXTENDING FROM JUST SOUTHEAST OF THE CITY OF ZAPATA...NORTHWARD TO THE ZAPATA AND WEBB COUNTY LINE. * SLOW MOVING THUNDERSTORMS CONTINUE MAINLY OVER THE NORTHERN PORTION ZAPATA COUNTY...PRODUCING ADDITIONAL RAINFALL IN THE SATURATED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ZAPATA...SAN YGNACIO AND ESCOBA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO DRIVE YOUR VEHICLE THROUGH WATERS OF UNKNOWN DEPTH...ESPECIALLY AT NIGHT. TURN AROUND...DONT DROWN. LAT...LON 2744 9898 2680 9897 2657 9919 2729 9979 $$ PHILO
2 follow-up statements
000
WGUS74 KBRO 230534
FFSBRO
TXC505-230700-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1230 AM CDT FRI JUL 23 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 200 AM CDT FOR ZAPATA
COUNTY...
AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR INDICATED THAT THESE STORMS ARE MOVING NORTH AT 15 TO
20 MPH AND ARE PRODUCING RAINFALL RATES FROM ONE TO TWO INCHES AN
HOUR.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR...
ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME
LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ZAPATA AND ESCOBA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.
LAT...LON 2728 9896 2680 9895 2668 9902 2658 9918
2726 9959
$$
SPEECE000
WGUS74 KBRO 230711
FFSBRO
TXC505-230800-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
207 AM CDT FRI JUL 23 2004
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR ZAPATA COUNTY HAS
BEEN ALLOWED TO EXPIRE...
AT 2 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE
INDICATED THAT THE SHOWER AND THUNDERSTORM ACTIVITY OVER ZAPATA
COUNTY IS WEAKENING.
EXCESS RUNOFF FROM HEAVY RAIN IS ENDING OVER THE WARNED AREA.
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING
TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 2728 9897 2680 9895 2669 9901 2658 9919
2726 9960
$$
SPEECEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 8:15 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 22, 8:15 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 815 PM CDT THU JUL 22 2004 .1ST PD...STRONG TSTM OVR ZAPATA AND NORTHERN JIM HOGG COUNTIES ATTM WITH SVR ISSUED. THREE TO 4 INCH RAFL TOTALS OVR ZAPATA COUNTY AND HEBRONVILLE. FLASH FLOOD WARNING OUT FOR ZAPATA. DEVELOPMENT CONTINUES IN THE WRN VLY...AS UNSTABLE ATMS AND CONVERGING OUTFLOW BOUNDARIES ASSIST IN THE LIFTING PROCESS. UPDATED ZFPBRO TO REFLECT CURRENT CONVECTIVE TRENDS. && .PREVIOUS DISCUSSION...VISIBLE SATELLITE IMAGERY SHOWS A MESOSCALE CYCLONIC SWIRL MOVING NORTH INTO STARR AND HIDALGO COUNTIES. IN ADDITION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE SEA BREEZE FRONT IN KENEDY COUNTY. THESE FEATURES ARE SUPPORTED BY AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED NEAR LAREDO TX THAT IS MOVING SLOWLY WEST. THE CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE TOMORROW AS THE UPPER LOW CONTINUES MOVING WEST AND WEAKENS. DURING THE NEXT FEW DAYS...A HIGH PRESSURE RIDGE OVER THE GULF OF MEXICO WILL BE THE DOMINANT WEATHER FEATURE FOR DEEP SOUTH TEXAS. THE RIDGE WILL GENERALLY INDUCE LIGHT TO MODERATE INTENSITY SOUTHEAST SURFACE WINDS OVER DEEP SOUTH TEXAS. && .MARINE...THE UPPER LEVEL LOW PRESSURE AREA IS EXITING THE REGION TO THE WEST THIS EVENING. REMAINING GULF MOISTURE MAY SPARK A FEW MARITIME SHOWERS DURING THE NEXT COUPLE DAYS. HIGH PRESSURE WILL DOMINATE MOST OF THE WEEKEND BEFORE ANOTHER WEAK LOW PRESSURE SYSTEM MOVES ACROSS THE GULF EARLY NEXT WEEK. CURRENT SEAS 3 TO 4 FEET OFFSHORE WILL MODERATE TO AROUND 2 FEET DURING THE NEXT 24 HOURS. && .AVIATION...UPPER LEVEL LOW PRESSURE IS SPARKING THUNDERSTORMS BETWEEN MFE AND LRD THIS EVENING. VFR CONDITIONS WILL REMAIN FOR THE REGIONAL AIRPORTS TONIGHT INTO TOMORROW. WINDS WILL DECOUPLE AFTER SUNSET AND ONCE AGAIN INCREASE TOMORROW MORNING. && .BRO WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM AND FLASH FLOOD WARNINGS IN ZAPATA COUNTY. && SYNOPTIC/GRIDS...PHILO/CAFFREY MARINE/AVIATION...STRAUB MESO...VEGA THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT: HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Jul 22, 8:45 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 845 PM CDT THU JUL 22 2004 TXZ248>257-231100- BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON- INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA- 845 PM CDT THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...REMAINDER OF TONIGHT. SHOWERS AND THUNDERSTORM ARE POSSIBLE OVER THE WESTERN PORTIONS OF THE RIO GRANDE VALLEY...ENDING BY MIDNIGHT. EXPECT FLOODING IN ZAPATA COUNTY TONIGHT. REMEMBER...WHEN CONFRONTED WITH WATERS OF UNKNOWN DEPTH WHILE DRIVING...TURN AROUND...DONT DROWN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE. HOT WEATHER WILL CONTINUE...WITH AFTERNOON HEAT INDICES OF 105 AND ABOVE COMMON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Local storm report, Jul 22, 7:10 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
710 PM CDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 7 N SAN YGNACIO 27.13N 99.45W
07/22/2004 0.75 INCH XXX XX LAW ENFORCEMENT
ZAPATA COUNTY SHERIFF REPORTED DIME-SIZE HAIL ON HIGHWAY
83 JUST SOUTH OF THE WEBB/ZAPATA COUNTY LINE.
&&
JPThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:42 PM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg, Zapata | 33 min |
| Jul 22, 7:58 PM CDT | Flash Flood Warning | BRO | Zapata | 3 hr |
| Jul 22, 8:17 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 28 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.